HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   High & Low Blood Pressure (http://www.healthboards.com/boards/high-low-blood-pressure/)
-   -   Which HBP medicine do you think have no big side effect ? (http://www.healthboards.com/boards/high-low-blood-pressure/253496-hbp-medicine-do-you-think-have-no-big-side-effect.html)

milosusa 02-15-2005 11:41 PM

Which HBP medicine do you think have no big side effect ?
 
Hi to everybody, This is my first posting, but I em glad I find this board. Guys and girls, my Q. is which HBP medicine is known to have somehow mild side effect . I have basically higher blood pressure close to 140/90 all my adult life, 48 now, but now I em getting reading like 150/100 and my doctor set, is a time for medicine. She give me the metoprolol, but I don't like a side effects, tired, legs pain and I don't even want to talk about what this do to the sexual life. She set will be better later on, but who knows. And this bring me to my Q. is any medicine for HBP better from side effect point. I find on web side for Diovan, Lotrel and couple other from a ACE inhibitors group that they claim to have very low side effect, but is that really the truth ? Up front I thanks to everybody for every response I will get.
milos

zuzu8 02-16-2005 01:07 AM

Re: Which HBP medicine do you think have no big side effect ?
 
Welcome to the boards!

In general, of all the blood pressure drugs, the class known as angiotensin 2 receptor blockers (ARBS) seem to have the least side effects. (Cozaar, Diovan, Benicar et al). The ARBS are not dis-similar to ACE inhibitors, but ACES produce [B]cough[/B] in about 1/3 of patients who take it.

zuzu xx

Palamedes 02-16-2005 03:02 AM

Re: Which HBP medicine do you think have no big side effect ?
 
[QUOTE=milosusa]Hi to everybody, This is my first posting, but I em glad I find this board. Guys and girls, my Q. is which HBP medicine is known to have somehow mild side effect . I have basically higher blood pressure close to 140/90 all my adult life, 48 now, but now I em getting reading like 150/100 and my doctor set, is a time for medicine.[/QUOTE]Welcome.

First piece of advice... Monitor your BP at home. Go to Walmart and invest about $50. You need to know what your BP is the other 99.9% of your life vs. the time you spend in the dr's office. This is now recommended by the American Heart Association. See: http://www.americanheart.org/presenter.jhtml?identifier=3027471

[QUOTE=milosusa]She give me the metoprolol, but I don't like a side effects, tired, legs pain and I don't even want to talk about what this do to the sexual life. [B]She said it will be better later on[/B], but who knows.[/QUOTE]I already don't like your doctor. This is BS. I think you might need a new doctor. Insist on something else. You shouldn't have to put up with side-effects.
[QUOTE=milosusa]And this bring me to my Q. is any medicine for HBP better from side effect point. I find on web side for Diovan, Lotrel and couple other from a ACE inhibitors group that they claim to have very low side effect, but is that really the truth ? Up front I thanks to everybody for every response I will get.
milos[/QUOTE]Well, Lotrel is an ACEI combined with a CCB (Norvasc). This should not be used for starters. I don't think you really want Lotrel. ACEI (linsinopril is the most common) have a low-side effect profile IF you can tolerate them. Cough is very common. Angioedema, while less common, can be a very serious side-effect. ARB's are far and away the best class as far as side-effects are concerned. In fact, in most trials, there is little difference between an ARB and a placebo.

Pal

jtu91952 02-16-2005 06:35 AM

Re: Which HBP medicine do you think have no big side effect ?
 
I have tried lisinopril for many yrs and it was not the best bp med for me. I've also taken verapamil (still on it), toprol xl which was the worst of all, many diuretics (they can cause glucose & cholesterol to rise) and avapro.

So far, im taking clonidine for about two wks now and the only side effect is sleepiness. I don't mind the sleepiness bcuz for many yrs due to side effect of the others i suffered insomnia.
We're all different and react differently to these bp meds. Like i was told when i joined this board, it is a trial and error thing. Alot of ppl use the arbs, but it was not for me. It caused the same side effects that the acei did.
Good luck in your search.

Lenin 02-16-2005 06:43 AM

Re: Which HBP medicine do you think have no big side effect ?
 
I agree with ZUZU that the ARB class is the one you should look at. If you don't get enough lowering with them then it's common to add thiazide (a diuretic.)

Your choices are many and side effects are minimal (though definitely still present):

CANDESARTAN ( ATACAND, *ATACAND HCT)
EPROSARTAN ( TEVETEN )
IRBESARTAN ( *AVALIDE, AVAPRO)
LOSARTAN ( COZAAR, *HYZAAR)
OLMESARTAN ( BENICAR, *BENICAR HCT0
TASOSARTAN (VERDIA)
TELMISARTAN (MICARDIS)
VALSARTAN ( DIOVAN, *DIOVAN HCT)

* indicates the addition of hydrochlorothiazide, but it can be taken as a cheap separate pill with any of the ARB's.

Bad news is there is no generic in the U.S.A. and consequently prices are high.

My recommendation is to try the HCTZ ALONE first and see how your BP responds to the oldest BP drug in the arsenal. It's only pennies a day and it's a powerful medicine.

Random2 02-16-2005 07:34 AM

Re: Which HBP medicine do you think have no big side effect ?
 
Well, Lotrel is an ACEI combined with a CCB (Norvasc). This should not be used for starters

Nice Pal,

Lotrel was the 2nd med that I was prescribed..... I'm still on it 2 years later at 34. My Clinical Pharmacist who is also a doctor thinks that I should wean off of the Atenolol & then get off of the Lotrel. He thinks that with my #'s there is no reason to be on these meds. & that the less meds. the better. It has really messed up my digestive system, makes me feel lethargic in the afternoons & makes me worry more about my health. The clinical pharmacist believes the less meds. the better. I tend to agree. I felt fine before the meds. except for anxiety, which was the real issue. I went on xanax & I feel much better.

evelyn1 02-16-2005 08:25 AM

Re: Which HBP medicine do you think have no big side effect ?
 
I started Diovan 80 mg about 5 days ago. How long does it take to see results?

I have taken other meds in the past with little results, including Cardizem and Maxide. So far my readings are staying about the same - in the 135-140 over 85-95 range.

zuzu8 02-16-2005 11:39 AM

Re: Which HBP medicine do you think have no big side effect ?
 
Evelyn,

I too had tried other BP meds before I got to Diovan.

With Diovan, your BP should be at the #s you want usually within 2 weeks.

80mg only brought me down to 140's/90's.
Went to 160mg and I now average 113-118/60's/low 70's!

Hope you do okay on the lower dose, but if you are tolerating it well side-effect-wise at 80mg, don't fret if you eventually have to increase it. Side effects do not appear to be dose dependant with Diovan.

zuzu xx

evelyn1 02-16-2005 02:25 PM

Re: Which HBP medicine do you think have no big side effect ?
 
Thanks ZuZu. I am very paranoid about side effects because I tend to be pretty sensitive to drugs. I keep reading about Johnson Stevens syndrome being a side effect of NSAIDS and some of the other drug classes (thanks to Bextra publicity), so I'm really paranoid about starting anything new these days.

sunbird_owner 02-17-2005 11:24 AM

Re: Which HBP medicine do you think have no big side effect ?
 
What ZuZu says is exactly correct. The ARB's have low side effects. I take 20mg Benicar. She takes Diovan.

Good Luck,
Jay

Banner 02-17-2005 02:24 PM

Re: Which HBP medicine do you think have no big side effect ?
 
Hi, I'm new to the boards too and have had high blood pressure for almost 2 years now. I have been using a combination of Altace/Atenolol/Hydrochlorothiazide for a little over a year now and my blood pressure is staying normal and as far as I can tell, no side effects.

I went through a series of tests when first diagnosed because I wasn't overweight, don't smoke or drink and I work out so it was a puzzle to my primary care doctor and later to the kidney specialist I went to. They finally concluded it was hereditary as my mother has it as does an older brother and my mother actually had a stroke a few years ago, not knowing she even had high blood pressure, but she is fine now.

Both doctors concluded that I would have gotten HBP eventually but my getting started on birth control pills must have kicked it off so I was taken off of those first thing. I don't like having to take 3 medications every day and I told this to the kidney specialist but she told me that if she had been my primary care doctor, she would have put me on the same medications, so that made me feel better about it!


All times are GMT -7. The time now is 06:16 AM.